Translator Disclaimer
June 2012 Diffusion limits of the random walk Metropolis algorithm in high dimensions
Jonathan C. Mattingly, Natesh S. Pillai, Andrew M. Stuart
Ann. Appl. Probab. 22(3): 881-930 (June 2012). DOI: 10.1214/10-AAP754

Abstract

Diffusion limits of MCMC methods in high dimensions provide a useful theoretical tool for studying computational complexity. In particular, they lead directly to precise estimates of the number of steps required to explore the target measure, in stationarity, as a function of the dimension of the state space. However, to date such results have mainly been proved for target measures with a product structure, severely limiting their applicability. The purpose of this paper is to study diffusion limits for a class of naturally occurring high-dimensional measures found from the approximation of measures on a Hilbert space which are absolutely continuous with respect to a Gaussian reference measure. The diffusion limit of a random walk Metropolis algorithm to an infinite-dimensional Hilbert space valued SDE (or SPDE) is proved, facilitating understanding of the computational complexity of the algorithm.

Citation

Download Citation

Jonathan C. Mattingly. Natesh S. Pillai. Andrew M. Stuart. "Diffusion limits of the random walk Metropolis algorithm in high dimensions." Ann. Appl. Probab. 22 (3) 881 - 930, June 2012. https://doi.org/10.1214/10-AAP754

Information

Published: June 2012
First available in Project Euclid: 18 May 2012

zbMATH: 1254.60081
MathSciNet: MR2977981
Digital Object Identifier: 10.1214/10-AAP754

Subjects:
Primary: 60H15, 60J20, 60J22, 65C05, 65C40

Rights: Copyright © 2012 Institute of Mathematical Statistics

JOURNAL ARTICLE
50 PAGES


SHARE
Vol.22 • No. 3 • June 2012
Back to Top